The American National Red Cross, Washington, D.C., AABB Rare Donor file,
and Canadian Red Cross, Toronto, Ontario, maintain registries of lgA-
deficient donors. While an antihistamine, for example, diphenhydramine
(Benadryl), may be sufficient for some allergic reactions, use epinephrine for
any anaphylactic reactions.
d. Hemolytic Transfusion Reactions.
(1) Hemolysis of transfused RBCs occurs infrequently, but may cause a
severe reaction accompanied by hemoglobinemia, hemoglobinuria, hypotension,
disseminated intravascular coagulation, acute renal failure, and death. Initial recipient
symptoms are not diagnostic of hemolysis and often consist of flushing, a feeling of
apprehension, chest or back pain, chills, fever, and nausea or vomiting. During
anesthesia, the development of diffuse bleeding may be the only evidence of a
hemolytic reaction. Red blood cell destruction may be primarily intravascular, as seen
with ABO-incompatible RBC infusion or predominantly extravascular as in Rh
incompatibility. Intravascular hemolysis usually occurs much more rapidly, and is more
likely to result in recipient harm than the relatively slow extravascular removal of RBCs
by the reticuloendothelial system.
(2) All transfusion reactions should be investigated, primarily to detect the
small number of reactions in which there is hemolysis (primarily caused by destruction
of transfused erythrocytes). The investigation, described below, is applicable to most
transfusion reaction workups (see Table 3-5). If a reaction occurs that involves more
than just urticaria, the blood infusion should be stopped immediately but the intravenous
line should be kept open, for example, with physiologic saline. If urticaria (hives) is the
only manifestation of a transfusion reaction, treatment with an antihistamine will usually
suffice; this is the only situation in which the blood can continue to be infused. Next, a
properly identified sample of blood (preferably an anticoagulated one and a clotted one)
obtained from the recipient, the blood bag (clamped or sealed off), and the compatibility
slip should be sent to the blood bank with a description of the transfusion reaction.
(a) The first thing blood bank personnel must do is a "clerical" check of
the labels and preissue records. If the "wrong" unit of blood was issued, much of the
further testing and activity may be totally unnecessary. Record these "paper" findings.
Representative forms for the clinical and laboratory evaluation of suspected reactions
are at the end of this lesson.